Newly diagnosed: Just been diagnosed with... - Early CKD Support

Early CKD Support

6,495 members2,381 posts

Newly diagnosed

Angie2020
Angie2020

Just been diagnosed with ckd stage 3a . My symptoms have suddenly appeared over a few months. Looking back a year or so ago they were tell tale signs as I kept pulling my upper back when I twisted around but no way did I think it was my kidneys. Anyway after the shock wore off my doctor said my gfr rate was 59 but a month or so before that it was 89. So have I gone from stage 2 to 3 In a month and also why am I feeling so sick all the time? I am following an online renal diet but the sickness won't go and I don't want to eat :(

12 Replies
oldestnewest

Angie, it is highly unlikely that you would have nausea as a direct result of you being diagnosed at CKD 3a with an eGFR of 59. There must be something else going on and your GP should be investigating further by doing a range of blood tests including checking your liver function unless he has already done them. With your kidney function having dropped quite dramatically in such a short time there could be an issue surrounding the kidneys. You haven’t been taking any medications in the way of antibiotics for infection, have you, especially for UTIs? If it was me, I would be asking to be referred to a renal consultant - they aren’t generally interested at CKD3a but with a sudden drop of 20%, you do need further monitoring and to ensure that it remains stable and is not on a continuing downward spiral.

Angie2020
Angie2020 in reply to Celtic

Hi thank you for reply. I'll briefly go over what's happened. In end october 2017 I had a tooth out and it caused dry socket. I had a 5 day course of amoxycillin the week before the extraction. After I was in so much pain I had to take paracetamol for 12 days. During that time I also took ibuprofen for a roughly 5 days. Some days taking the full recommended dose and some days only taking a couple. I tried to not take them but I couldn't function with the pain. Anyway a week after stopping all pain meds I went to A&E with breathlessness and feeling really ill. My hgb was at 8 instead of 14 which it had been. They put me in iron 3 times a day for suspected gi bleed as my stool was black and omeprazole which I didn't want to take but took for 6 weeks unwillingly because they scared me and said I could bleed to death at any moment. Meanwhile they sent me for an endoscopy and found some inflammation in my small intestine which came back negative for any cancer . I stopped omeprazole after 6 weeks and they told me to stop iron as well as my hgb was back to 12. This was early December 2017. I was called back and they put me back on iron as my ferritin level was low and had dipped. Since coming off the omeprazole early in December I've had really bad itching and restlessness and a bloating stomach with headache and all over back pain and every other symptom of ckd but the nausea is the worst. They are supposed to be referring me to a nephrologist but that could take months. In the meantime I have my bloods done again in 2 weeks but other than that I'm left hanging and don't know which way to turn and not a clue what questions to ask. Sorry it's supposed to be brief but it's a long story

Celtic
Celtic in reply to Angie2020

Angie, it does sound as though you have been through the mill, and some of the medication you have been taking is known to have the propensity to reduce kidney function, especially Ibuprofen and Amoxicillin. However, you seem to have only taken them fairly short-term so any risk would be miniscule.

I can really sympathise with your tooth extraction problem - at this moment I am in pain, bruised and swollen following a very difficult extraction of a root last Tuesday. I have had problems each time a root has to be extracted - firstly it doesn't want to leave my jaw bone and secondly I have a problem stopping the bleeding. Unlike you, however, I was not given antibiotics in advance - in fact, the latest guidelines do not recommend the use of antibiotics for extractions. They used to give them routinely especially where someone has mitral valve prolapse as in my case. But that was stopped more than 5 years ago and the dental surgeon told me when I queried it with him last Tuesday that there haven't been any problems surfacing as a result. I'm using salt rinses and crossing fingers that it heals without getting an infection.

The itching you are experiencing is likely to be an allergic reaction - have you eaten anything different or used anything different on your skin. I have an itching side effect to some medications and a skin biopsy by a dermatologist has confirmed this? However, once I discontinue the offending medication, the itching disappears, which doesn't seem to have happened in your case.

Has your GP carried out blood tests to check for inflammation, ie CRP and ESR?

I'm not a medic, just someone with CKD, and with your recent experience with different health problems and several different drugs, plus the ongoing symptoms, you need expert advice. Can you ring the nephrologist's secretary, explain how poorly you are and ask if the appointment can be prioritised, offering to be available at short notice should they have a cancellation?

Angie2020
Angie2020 in reply to Celtic

Thank you for your reply. I hope your poorly mouth gets better soon. A few drops of Clove oil mixed in a bit of vegetable oil dabbed on with a clean cotton bud actually numbs mouth pain, that's if you can tolerate the smell and taste, I personally couldn't but thank you for all your advice. I've compiled a list of questions to ask my doctor tomorrow and will be adding your question about inflammation 😊

Celtic
Celtic in reply to Angie2020

Thank you for the tip about the clove oil. However, I don’t think I could bear to dab anything on the area with a cotton bud for fear of setting off the bleeding again! It’s got stitches and is packed because the surgeon found it difficult to stop the bleeding. Thank you for your kind wishes, and lots of good luck wishes at your appointment tomorrow.

rabbit01
rabbit01 in reply to Angie2020

I had a chest infection in October 2014 and was given a heavy course of amoxicillin which I took for about 6 days. The chest infection went but I was feeling sicker and sicker. Next thing I know I am told I have stage 4 CKD with 18% eGFR. Perhaps it is just coincidence that you were given it as well and now have kidney problems. I think you will find the sickness will go away after a while. As my body got used to functioning with less than 20% of its kidney power it took a while but I gradually felt better.

Angie2020
Angie2020 in reply to rabbit01

Oh my god that's terrible. How can they dish antibiotics out like without telling you first that they can cause kidney damage. I've taken everything because they scare you to death with the consequences if you don't. From what I've read every drug I've taken can cause kidney damage so I had 4 different drugs plus iron but my egfr fell about a month and a half after I stopped taking everything but my creatinine level is normal. I've been to the doctors this morning and she's sending me for every test because she doesn't know what happening. Scary time ahead

Hi, I would definitely see if you can get into a specialist. I have read of itching being associated with ckd. When my numbers started dipping, my go immediately ordered an ultrasound which showed one kidney wasn’t fraining and was very small. Long story short, in a very quick timing I felt the awful pain of a kidney stone. It could have been there a long while. It dropped down and I was scheduled for outpatient surgery because of the pain and lack of kidney function. It passed a day before outpatient surgery, but I didn’t know it. Kidney doctor went in, it was gone, but he looked at left kidney and put in stent. I do know that stomach meds, antibiotics, pain killers are very hard on kidneys. Wishing you great luck in answers.

Angie2020
Angie2020 in reply to Sally10255

Thank you. Hope your kidneys are functioning better now

Sally10255
Sally10255 in reply to Angie2020

Just the one, once badly damaged repair doesn’t often happen

Angie2020
Angie2020 in reply to Sally10255

Sorry I meant to say kidney lol. I'm still trying to understand all these egfr and creatinine levels and stuff. This time last week I thought I was healthy and totally oblivious to kidney problems. Almost wish I didn't know. Ignorance is bliss lol

Guidance
Guidance in reply to Angie2020

Hi, l,m new on to these problems to, like you thought l was fairly. Healthy but after having urticaria for six weeks and taking anti histamine ,s go did b/ tests my FGR was 59 , creatinine87 among other results all said no action but after reading about the results l am now really scared , l am hypothyroid, mild asthma and vitiligo am 69 years in a few weeks a busy person ,but this is scary ,l did read that itching and rashes can be kidney related, wishing you good health , E 😉

You may also like...